Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Dodge City, KS

April 6, 2001Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 6, 2001, 4:01 PM MDT for Hamilton County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 6, 2001, 4:01 PM MDT (22:01 UTC)
Expired
Apr 6, 2001, 4:15 PM MDT
In force
14 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 062201
SVRDDC
KSC075-062215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM MDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN KANSAS

* UNTIL 415 PM MDT

* AT 401 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER HAMILTON COUNTY...OR ABOUT 8 MILES NORTH OF
  SYRACUSE...MOVING NORTH AT 65 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3812 10184 3807 10162 3825 10157 3826 10172

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:15 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 6, 2:15 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI APR 6 2001

FORECAST CHALLENGES ARE SEVERE STORM PROGRESSION THIS EVENING,
THREAT FOR CONVECTION SUNDAY, AND WINDS ALL PERIODS.

12Z UPPER AIR MAPS SHOWED 130KT 300MB JET ROUNDING THE BASE OF THE
UPPER SYSTEM OVER ARIZONA AND A 70KT JET ENTERING CALIFORNIA AHEAD
OF THE EASTERN PACIFIC KICKER. 500MB TEMPS WITH THE SOUTHWEST CONUS
WAVE WERE AROUND -25C WITH -37C WITH THE NEXT WAVE IN BRITISH
COLUMBIA. 850MB FRONT WAS ALONG WESTERN KANSAS BORDER SNAKING UP
INTO NORTHERN IOWA. 850MB LEVEL WAS FAIRLY DRY HOWEVER 15C DEWPOINTS
WERE JUST UPSTREAM OVER TEXAS PANHANDLE AND 18Z SOUNDING CONFIRMS
THAT THIS AIR HAS ADVECTED NORTH ON 35KT WINDS. LATEST (19Z)
MESOANALYSIS HAD WARM FROM KS/NE/CO CORNER BACK EAST ALONG NORTHERN
TIER OF KS COUNTIES WITH DRY LINE FROM NEAR COLBY SOUTHWEST TO EHA.
COLD FRONT HAD CROSSED WESTERN NEW MEXICO AND WAS BETWEEN KSKX AND
KRTN.

UPPER WAVE MAKING RAPID PROGRESS ACROSS NEW MEXICO AT THIS TIME WITH
100KT 500MB WINDS AT TUCUMCARI NM PROFILER AT 18Z. DRYLINE HAS MIXED
BACK TO THE WEST AS PRESSURES PLUMMET IN RESPONSE TO THE APPROACHING
SPEED MAX. FIRST STORMS THAT DEVELOPED BEFORE 18Z APPEAR TO BE
ASSOCIATED WITH A WEAK WAVE THAT ZIPPED ACROSS BUT EXPECT THE NEXT
OUTBREAK TO BE DEVELOPING BY ZONE ISSUANCE TIME. OBVIOUSLY, WILL
WATCH LATEST TRENDS FOR CONVECTIVE OUTBREAK AND TWEAK ZONES FOR
STORM CHANCES ACCORDINGLY. GOING HIGH WIND HEADLINES APPEAR TO BE ON
TARGET AS MOMENTUM MIXES DOWN BEHIND THE WAVE THROUGH THE OVERNIGHT
HOURS. SHOULD SEE RAPID CLEARING OF SKIES AFTER THE WAVE PASSES BUT
LOWS WILL BE TRICKY. MIXING FROM ALOFT SHOULD TRY TO KEEP LOWS WARM,
BUT COLD FRONT COMING OVER NEW MEXICO SHOWING SOME IMPRESSIVE
COOLING WITH IT.  SO, THE BATTLE BETWEEN MIXING, ADVECTION, AND
DOWNSLOPE ENSUES. HARD TO ARGUE MUCH WITH GUIDANCE HERE.

WINDS SHOULD BE RAPIDLY DIMINISHING BY DAWN OVER THE WEST AND DROP
DOWN IN THE EARLY MORNING IN THE EAST. WILL KEEP ANY HEADLINES OUT
OF THE SATURDAY PERIOD FOR NOW BUT  WIND ADVISORY MAY BE NEEDED FOR
THE EAST. WILL LET SUBSEQUENT SHIFTS PONDER THIS AS THE SITUATION
BECOMES CLEARER. SOUTHERLY WINDS THEN BEGIN TO RETURN AS
INTERMEDIATE WAVE SLIDES ACROSS THE ROCKIES. TEMPS SHOULD RETURN TO
ABOVE NORMAL LEVELS WITH SOME DOWNSLOPE AND PLENTY OF SUN.

WINDS COME BACK TO THE SOUTHWEST SATURDAY NIGHT AS THIS WAVE PASSES.
THIS SHOULD SHUNT THE MOISTURE RETURN FOR A LITTLE LONGER. SOME
MIXING AND PERHAPS A FEW HIGH CLOUDS SHOULD KEEP TEMPS FROM
BOTTOMING OUT AND WILL GO A BIT ABOVE GUIDANCE WITH THIS IN MIND.

COLD AIR BEGINS TO COME DOWN THE FRONT RANGE SUNDAY AS NEXT SURFACE
LOW GENERATES OVER EASTERN COLORADO. ETA IS THE MOST AGGRESSIVE WITH
THE MOISTURE RETURN AND FEEL EVEN IT MAY BE A BIT UNDERDONE. WILL
PLAY FOR THE FRONT AND VORT MAXES TO STAY TO THE NORTH AND TAKE POPS
OUT OF GOING FORECAST. TEMPS WITH THE SOUTHERLY FLOW SHOULD CONTINUE
TO RISE FROM SATURDAYS LEVELS.

EXTENDED DISCUSSION...
GOING WITH THE EC MODEL THIS CYCLE. THE MRF ACTUALLY LOOKS SIMILAR
TO THE EC CONCERNING THE EVOLUTION OF THE UPPER PATTERN FOR THE NEXT
WEEK. AGREE WITH PREVIOUS SHIFT IN THAT LOW-LEVEL MOISTURE MAY BE
SOMEWHAT LIMITED FOR SUNDAY NIGHT CONVECTION. HOWEVER, OFTEN IS THE
CASE THAT THE DRYLINE MAY RETREAT WEST BY LATE AFTERNOON. THEREFORE,
WILL PLAN TO LEAVE A LOW POP FOR CWA SUNDAY NIGHT.

NEXT UPPER SYSTEM TO AFFECT CWA APPEARS TO BE VERY SIMILAR TO THE
ONE THAT WILL AFFECT WESTERN KANSAS TONIGHT AND TOMORROW. AT THIS
POINT, WILL PLAN TO HAVE POPS FOR THE TUESDAY AND WEDNESDAY
PERIODS. ALSO, NORTHERN BRANCH UPPER WAVE LOOKS TO DRIVE A COLD
FRONT SOUTH EITHER WEDNESDAY OR THURSDAY. WITH THIS IN MIND, WILL GO
COOLER FOR TEMPS THURSDAY AND FRIDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 046/074 048/080 047 800
GCK 045/074 046/078 045 800
EHA 042/075 048/081 046 500
LBL 043/074 048/080 047 800
HYS 047/072 045/078 042 800
P28 051/075 052/080 048 800

.DDC...HIGH WInND WARNING TONIGHT KSZ030-031-043>046-061>066-074>081-
084>090.

POAGE/MCCAMMON

In the hours before

Special weather statement, Apr 6, 11:26 AM MDT, 4 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-070900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 PM CDT FRI APR 6 2001

...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT...

A POWERFUL UPPER LEVEL STORM SYSTEM WILL COMBINE WITH LOW-LEVEL
MOISTURE TO CREATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE
WESTERN HIGH PLAINS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
HIGH WINDS AND LARGE HAIL WITH ISOLATED TORNADOES POSSIBLE.

THUNDERSTORMS WILL FORM THIS AFTERNOON BETWEEN 1 AND 2 PM ALONG A
DIGHTON TO HUGOTON LINE. THESE STORMS WILL MOVE RAPIDLY EAST AND
EXIST FROM A HAYS TO MEDICINE LODGE LINE BETWEEN 5 AND 7 PM.

AFTER THE SQUALL LINE PASSES OVER THE WESTERN HIGH PLAINS, VERY
HIGHS WINDS OF 35 TO 45 MPH WITH GUSTS BETWEEN 50 AND 60 MPH WILL BE
POSSIBLE STARTING BETWEEN 8 AND 10 PM. THE HIGH WINDS WILL BEGIN TO
DECREASE TOWARD SUNRISE SATURDAY MORNING.

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK.

STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.

LANE...TODAY...DIGHTON. COURT HOUSE BASEMENT.
NESS...TUESDAY...NESS CITY AT THE COURT HOUSE. 202 WEST SYCAMORE.
HODGEMAN...WEDNESDAY...JETMORE AT THE KING CENTER ON MAIN STREET.
CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT$:
HTTP://WWW.CRH.NOAA.GOV/DDC/

MCCAMMON
Special weather statement, Apr 6, 1:21 PM MDT, 2 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-070900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
221 PM CDT FRI APR 6 2001

...SPOTTER ACTIVATION WILL STILL BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT...

A POWERFUL UPPER LEVEL STORM SYSTEM WILL COMBINE WITH LOW-LEVEL
MOISTURE TO CREATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE
WESTERN HIGH PLAINS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
HIGH WINDS AND LARGE HAIL WITH ISOLATED TORNADOES POSSIBLE.

THUNDERSTORMS WILL ONCE AGAIN FORM THIS AFTERNOON BETWEEN 3 AND 5
PM CDT ALONG A SCOTT CITY TO ELKHART LINE. THESE STORMS WILL MOVE
RAPIDLY EAST AND EXIST FROM A HAYS TO MEDICINE LODGE LINE BETWEEN 6
AND 8 PM CDT.

AFTER THE SQUALL LINE PASSES OVER THE WESTERN HIGH PLAINS, VERY
HIGHS WINDS OF 35 TO 45 MPH WITH GUSTS BETWEEN 50 AND 60 MPH WILL BE
POSSIBLE STARTING BETWEEN 8 AND 10 PM. THE HIGH WINDS WILL BEGIN TO
DECREASE TOWARD SUNRISE SATURDAY MORNING.

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK.

STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.

LANE...TODAY...DIGHTON. COURT HOUSE BASEMENT.
NESS...TUESDAY...NESS CITY AT THE COURT HOUSE. 202 WEST SYCAMORE.
HODGEMAN...WEDNESDAY...JETMORE AT THE KING CENTER ON MAIN STREET.
CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:44 AM MDTSevere Thunderstorm WarningDDCLane46 min
Apr 6, 3:35 PM MDTTornado WarningDDCHamilton, Stanton25 min
Apr 6, 4:06 PM MDTSevere Thunderstorm WarningDDCMorton24 min
Apr 6, 4:15 PM MDTSevere Thunderstorm WarningDDCStanton45 min
Apr 6, 4:26 PM MDTSevere Thunderstorm WarningDDCGrant, Stevens64 min
Apr 6, 4:30 PM MDTSevere Thunderstorm WarningDDCHamilton45 min
Apr 6, 4:35 PM MDTSevere Thunderstorm WarningDDCKearny40 min
Apr 6, 4:39 PM MDTTornado WarningDDCGrant, Stevens36 min
Apr 6, 4:58 PM MDTSevere Thunderstorm WarningDDCFinney, Haskell, Seward47 min
Apr 6, 4:58 PM MDTSevere Thunderstorm WarningDDCScott47 min
Apr 6, 5:20 PM MDTSevere Thunderstorm WarningDDCGray, Meade85 min
Apr 6, 5:54 PM MDTSevere Thunderstorm WarningDDCClark, Ford, Hodgeman66 min
Apr 6, 5:54 PM MDTSevere Thunderstorm WarningDDCFinney66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.